Malaria Medicine Side Effects Mimic PTSD
For years, U.S. soldiers were prescribed a preventative malaria medication which is linked to causing symptoms and side effects that mimic PTSD and Traumatic Brain Injury. The drug, Mefloquine, was commonly prescribed to soldiers that deployed to certain regions like Iraq and Afghanistan, where Malaria was present. What researchers are finding is that soldiers with certain side effects from the medication, were misdiagnosed as having PTSD. Symptoms can last for years after the person takes the medication and since the symptoms are similar to that of PTSD, it is a challenge to distinguish between PTSD and Mefloquine induced toxicity.
Mefloquine was first approved for use by the Army in 1989 however researchers are urging that military officials should now call for the drug to be permanently banned. Since 2015, there has been a significant decrease in the number of Mefloquine prescriptions written. There are other preventatives that the Department of Defense relies on at this point but will prescribe Mefloquine if the person is unable to take other preventatives.
If you or someone you know was taking Mefloquine and has symptoms like anxiety, paranoia, hallucinations, nightmares, cognitive difficulties and trouble focusing, please visit http://www.warrelatedillness.va.gov/